Iowa, 2011

Tornado in Iowa, June 19, 2011

June 19, 2011 · NWS DMX · 2 events in 1 county or zone

An unstable airmass was in place over Iowa with temperatures in the low 80s and dewpoint readings in the mid 60s. CAPE was in the 2000 to 3000 J/kg range, with lifted indices around -5 C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An unstable airmass was in place over Iowa with temperatures in the low 80s and dewpoint readings in the mid 60s. CAPE was in the 2000 to 3000 J/kg range, with lifted indices around -5 C. There was a fair amount of CAPE in the 0-3 km layer, however the atmospheric shear was weak, under 30 kts. One thunderstorm developed over the border of Minnesota and Iowa near the town of Rake. The storm was nearly stationary. It produced a funnel and eventually a landspout that touched down for a period of 5 to 8 minutes in an open field. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 19, 11:18 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 19, 11:18 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1218 PM CDT SUN JUN 19 2011

.UPDATE 19/18Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
COMPLEX SITUATION FOR THE LATE AFTERNOON AND EARLY EVENING HOURS.
HIGH LEVEL CLOUDS GIVING WAY TO SOME SUN WEST...BUT ALREADY
UNCAPPED. H700 WAVE EXPECTED TO IMPACT THE AREA TNT...BUT ALREADY
SEEING SOME CONVECTION WEST OVER NE AND COLORADO. ALONG WITH
THAT...HAVE HINT OF BOUNDARY BEGINNING TO FORM ACROSS SOUTHERN NE/IA
WEST TO COLORADO LOW. HAVE ADDED POP TO WEST AND SOUTH FOR NOW. LIS
ALREADY AT -7 TO -6 OVER WIDE AREA OF SOUTHERN THIRD OF CWA.
ANYTHING GETTING STARTED WEST SHOULD TRY TO TAP INTO THE BOUNDARY
AND AXIS OF INSTABILITY. WILL NEED TO MONITOR THROUGH THE DAY. /REV

.PREVIOUS SHORT TERM /TODAY/...
MAJORITY OF MCS ACTIVITY TO THE SOUTH AND NORTHEAST OF THE
AREA...WITH WEAK HIGH PRESSURE IN PLACE ACROSS THE CWA. A FEW
ISOLATED SHOWERS POPPING UP IN THE WESTERN CWA NEAR KDNS...AND
ACROSS THE EAST NEAR KALO. EXPECT THIS ACTIVITY TO REMAIN FAIRLY
ISOLATED AND DIMINISH WITH TIME TOWARD SUNRISE WITH THE MAIN
MOISTURE TRANSPORT TO THE SOUTH AND EAST OF THE CWA. CONVECTION
EXPECTED TO REMAIN IN VICINITY OF WARM FRONT SITUATED TO THE SOUTH
ACROSS CENTRAL MISSOURI. PATCHY DENSE FOG HAS FORMED ACROSS MUCH OF
THE NORTHERN CWA...WITH LIGHTER FOG ACROSS THE SOUTH. THIS WILL
LIKELY PERSIST THROUGH SUNRISE AND BURN OFF SHORTLY AFTER SUNRISE
WITH DAYTIME HEATING. SOME HIGH CLOUDS EXPECTED TO LINGER
AROUND...WITH MODELS TRYING TO HINT AT SOME MID LEVEL MOISTURE WHICH
COULD RESULT IN A CU FIELD DURING THE AFTERNOON HOURS. MODELS ALSO
TRYING TO DEVELOP SOME STORMS ACROSS THE EXTREME SOUTHWESTERN CWA
THIS AFTERNOON ALONG LEADING EDGE OF MOISTURE ADVECTION AS WARM
FRONT SITUATED TO THE SOUTH MOVES NORTHWARD. HOWEVER SURFACE FRONT
TO REMAIN SOUTH OF THE CWA THROUGH 00Z...WITH CWA EXPECTED TO REMAIN
CAPPED THROUGH THE AFTERNOON HOURS AS CONVECTION DEVELOPS FURTHER
WESTWARD. THEREFORE WENT DRY WITH POPS FOR THE DAYTIME PERIOD.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
SYNOPTIC FORCING WILL BE ON THE INCREASE TONIGHT AS UPPER SYSTEM
PASSES THROUGH THE INTERMOUNTAIN WEST WITH WARM FRONT LIFTING
NORTHWARD TOWARD THE STATE.  DYNAMICALLY IMPRESSIVE SYSTEM FOR MID
JUNE AND WILL SEE 70KT LLJ FOCUSING INTO SOUTHERN/CENTRAL IA
OVERNIGHT.  THIS WILL HELP SUPPORT CONVECTION WITH DEEP LAYER SHEAR
MORE THAN ENOUGH TO SUPPORT UPSCALE ORGANIZED DEVELOPMENT TONIGHT.
MAIN ISSUE IS WHERE IN THE CWA WILL THE FOCUS BE REALIZED...WHICH IS
STILL NOT APPARENT IN THE MODELS.  HAVE CONTINUED TO BROAD BRUSH
WITH SCATTERED POPS DURING THE NIGHT.  SEVERE CONVECTION WILL REMAIN
LIKELY DURING THE NIGHT WITH AFOREMENTIONED DEEP SHEAR AND
IMPRESSIVE INFLOW.  CONVECTION SHOULD DEPART EARLY MONDAY WITH
STRONG EML PUSHING INTO THE STATE AS WARM FRONT LIFTS NORTHWARD.
THIS SHOULD EFFECTIVELY CAP MUCH OF THE CWA DURING THE DAY AND HAVE
KEPT POPS OUT OF MUCH OF CENTRAL IOWA WITH THE EXCEPTION OF THE FAR
NORTH.  THERMAL RIDGE WILL BE OVER THE STATE ALONG WITH SOME
SUNSHINE SHOULD ALLOW READINGS TO JUMP TO AROUND 90 SOUTH OF THE
FRONT.

AS UPPER SYSTEM APPROACHES LATE MONDAY...MID LEVEL COOLING WILL
BEGIN TO ERODE THE CAP ALLOWING FOR RATHER EXPLOSIVE
DEVELOPMENT...LIKELY WEST OF OUR AREA.  HOWEVER...THIS CONVECTION IS
EXPECTED TO MOVE INTO WESTERN PORTION OF THE CWA DURING THE
EVENING.  SHEAR PROFILES SUGGEST SUPERCELLS WITH ALL MODES OF SEVERE
WEATHER POSSIBLE INCLUDING TORNADOES.  LIKELY THAT THIS SYSTEM WILL
EVOLVE INTO A SEVERE LINEAR PROGRESSIVE SYSTEM THAT WILL PUSH ACRS
CENTRAL IOWA ON MONDAY NIGHT.  UPPER SYSTEM THEN MEANDERS INTO
MINNESOTA WITH CONTINUING CHANCES OF PCPN INTO TUESDAY AND
WEDNESDAY...PRIMARILY IN NORTHERN IA.  TEMPERATURES WILL COOL
CONSIDERABLY AS OVERCAST SKIES AND PCPN KEEP INSOLATION AT A
MINIMUM.  LITTLE CHANGES TO LATER PERIODS WITH SOME BREAK ON
THURSDAY BEFORE INCREASING WAA AND MOISTURE RETURN LEAD TO
INCREASING CHANCES FOR PCPN LATE IN DAY 6 INTO DAY 7.

&&

.AVIATION...19/18Z
COMPLEX FORECAST MOVING FORWARD. INSTABILITY HAS INCREASED MUCH OVER
THE WEST/SOUTH IN THE PAST 6 HOURS. WEAK BOUNDARY IN PLACE AND
CONVECTIVE CLOUD BANDING TO THE WEST MAY BE ENOUGH TO FOCUS LATE
AFTERNOON AND EVENING CONVECTION INTO OUR AREA...ESPECIALLY SOUTH
AND WEST SECTIONS OF THE FORECAST. LATER TNT WITH INCREASING LOW
LEVEL JET...WILL SEE INCREASING THREAT FOR THUNDER OVER MUCH OF THE
AREA AS NIGHT PROGRESSES. WITH HIGH MOISTURE STILL IN PLACE...FOG/BR
MAY BE ANOTHER PROBLEM THOUGH SFC WINDS ARE EXPECTED TO INCREASE
THOUGH THE NIGHT. INTO MONDAY MORNING...CONVECTION WILL BE SCT
ACROSS THE REGION. A BREAK MAY OCCUR INTO THE AFTERNOON HOURS...BUT
WITH SIGNIFICANT SHORT WAVE APPROACHING FOR LATE MONDAY/MONDAY
NIGHT...SVR OUTBREAK POSSIBLE WHICH HAS THE POTENTIAL TO CONTINUE
ALL NIGHT.
/REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BEERENDS/REV
LONG TERM...COGIL
AVIATION...REV
Hazardous weather outlook, Jun 19, 4:27 AM CST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
527 AM CDT SUN JUN 19 2011

IAZ033-034-044>049-057>062-070>075-081>086-092>097-201100-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
527 AM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN NEBRASKA AND PUSH
THROUGH CENTRAL AND SOUTHERN IOWA THIS EVENING INTO TONIGHT. THESE
STORMS WILL LIKELY BE SEVERE WITH LARGE HAIL TO GOLF BALL SIZE AND
DAMAGING WINDS TO 70 MPH. A FEW TORNADOES WILL ALSO BE POSSIBLE
DURING THE EVENING HOURS...PRIMARILY WEST OF HIGHWAY 169.
LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK APPEARS LIKELY MONDAY
EVENING INTO MONDAY NIGHT IN CENTRAL IOWA. LARGE HAIL TO GOLF BALL
SIZE OR LARGER...DAMAGING WINDS TO 75 MPH AND A FEW TORNADOES WILL
BE POSSIBLE. LOCALIZED HEAVY RAINFALL IS ALSO EXPECTED. ADDITIONAL
THUNDERSTORMS ARE EXPECTED INTO TUESDAY AND WEDNESDAY AS WELL AS
LATE FRIDAY INTO SATURDAY...ALTHOUGH SOME SEVERE WEATHER CHANCE
EXISTS AT THESE TIMES...THE THREAT APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS EVENING INTO TONIGHT AS WELL
AS MONDAY EVENING AND NIGHT. AN EMERGENCY MANAGERS CONFERENCE CALL
MAY ALSO BE NEEDED AS THE SITUATION EVOLVES.

IAZ004-005-024-201100-
EMMET-KOSSUTH-HUMBOLDT-
527 AM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT WITH LARGE HAIL TO
PING PONG SIZE ALONG WITH DAMAGING WINDS TO 60 MPH. LOCALIZED
HEAVY RAINFALL IS ALSO POSSIBLE.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE UPPER DES
MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK APPEARS LIKELY MONDAY
EVENING INTO MONDAY NIGHT IN CENTRAL IOWA. LARGE HAIL TO GOLF BALL
SIZE...DAMAGING WINDS TO 70 MPH AND A FEW TORNADOES WILL BE
POSSIBLE. LOCALIZED HEAVY RAINFALL IS ALSO EXPECTED. ADDITIONAL
THUNDERSTORMS ARE EXPECTED INTO TUESDAY AND WEDNESDAY AS WELL AS
LATE FRIDAY INTO SATURDAY...ALTHOUGH SOME SEVERE WEATHER CHANCE
EXISTS AT THESE TIMES...THE THREAT APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TONIGHT AND WILL BE NEEDED
MONDAY EVENING INTO MONDAY NIGHT. AN EMERGENCY MANAGERS
CONFERENCE CALL MAY ALSO BE NEEDED AS THE SITUATION EVOLVES.

IAZ006-007-015>017-023-025>028-035>039-050-201100-
WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT-
FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
TAMA-
527 AM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT WITH LARGE HAIL TO
PING PONG SIZE ALONG WITH DAMAGING WINDS TO 60 MPH. LOCALIZED
HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK APPEARS LIKELY MONDAY
EVENING INTO MONDAY NIGHT IN CENTRAL IOWA. LARGE HAIL TO GOLF BALL
SIZE...DAMAGING WINDS TO 70 MPH AND A FEW TORNADOES WILL BE
POSSIBLE. LOCALIZED HEAVY RAINFALL IS ALSO EXPECTED. ADDITIONAL
THUNDERSTORMS ARE EXPECTED INTO TUESDAY AND WEDNESDAY AS WELL AS
LATE FRIDAY INTO SATURDAY...ALTHOUGH SOME SEVERE WEATHER CHANCE
EXISTS AT THESE TIMES...THE THREAT APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TONIGHT AND WILL BE NEEDED
MONDAY EVENING INTO MONDAY NIGHT. AN EMERGENCY MANAGERS
CONFERENCE CALL MAY ALSO BE NEEDED AS THE SITUATION EVOLVES.

CC

The radar

The Minneapolis radar (KMPX), 154 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Winnebago

When
June 19, 1:45 PM CST
Where
Winnebago County, 4 mi E of Rake
Reported by
Trained Spotter
Coordinates
43.480, -93.850

Tornado, Winnebago

When
June 19, 2:00 PM CST to 2:07 PM CST
Where
Winnebago County, 3.01 mi E of Rake to 3.25 mi E of Rake
Rating
EF0
Path length
0.24 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
43.481, -93.870

Tornado/landspout touched down in an open field and drifted very slowly. No damage occurred as it remained in open country.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyThe tornado archive for Iowa, 2011Warnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301086, 301087.